North Dakota, 2006

Tornadoes and Hail in North Dakota, June 5, 2006

June 5, 2006 · NWS FGF · 35 events in 11 counties and zones

22 hail, 7 funnel cloud, 3 tornado, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 8:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 8:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT MON JUN 5 2006

FORECAST CHALLENGE CONCERNS MAINLY PCPN CHANCES AND TEMPERATURES.

BAND OF SHRA AHEAD OF WELL DEFINED CIRCULATION OVER FAR NE MT AND
ASSOCIATED SURFACE BOUNDARY IN CENTRAL ND WORKING INTO FAR WESTERN
FA. LIGHTNING STRIKES CONFINED TO CENTRAL SD ATTM. CLOUD COVER TO
HAVE SOME AFFECT ON TEMPERATURE RECOVERY HOWEVER ANY BREAKS WILL
QUICKLY ALLOW READINGS TO REACH CONVECTIVE TEMPERATURES OF 80 TO 85.
AIRMASS WILL BE SUFFICIENTLY UNSTABLE FOR STRONG T DEVELOPMENT BY
LATE AFTERNOON AS BOUNDARY REMAINS WEST OF FA. WILL UP POPS TO
LIKELY RANGE AS PCPN POTENTIAL LOOKS LIKE A GOOD BET. WITH CLOUD
SHIELD MADE SOME SLIGHT TEMPERATURE ADJUSTMENTS DOWNWARD HOWEVER NOT
SIGNIFICANT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jun 5, 6:02 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT MON JUN 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT MON JUN 5 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWEST
MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO ISOLATED TORNADOES WILL BE POSSIBLE. THE
STORMS WILL DEVELOP AFTER 1 PM ACROSS EASTERN NORTH DAKOTA AND
SHOULD WEAKEN BY MIDNIGHT OVER NORTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 5, 12:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
153 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             3 SW PUPOSKY            47.65N 94.95W
06/05/2006  E0.75 INCH       BELTRAMI           MN   PUBLIC

&&

BRAMER

The radar

The Aberdeen radar (KABR), 139 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

22 hail, 7 funnel cloud, 3 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Richland

When
June 5, 1:00 PM CST
Where
Richland County, 2 mi E of Hankinson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.067, -96.850

Hail, Cass

When
June 5, 1:28 PM CST
Where
Cass County, Horace
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.750, -96.883

Hail, Nelson

When
June 5, 5:21 PM CST
Where
Nelson County, 15 mi N of Tolna
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.050, -98.433

Hail, Barnes

When
June 5, 5:25 PM CST
Where
Barnes County, 6 mi E of Rogers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.067, -98.067

Hail, Griggs

When
June 5, 5:31 PM CST
Where
Griggs County, 5 mi W of Cooperstown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.450, -98.217

Hail, Nelson

When
June 5, 5:35 PM CST
Where
Nelson County, 2 mi NW of Mapes
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.050, -98.250

Hail, Nelson

When
June 5, 5:40 PM CST
Where
Nelson County, 1 mi W of Michigan City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.017, -98.133

Hail, Steele

When
June 5, 5:45 PM CST
Where
Steele County, Finley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.517, -97.850

Funnel Cloud, Steele

When
June 5, 5:55 PM CST
Where
Steele County, 10 mi SSE of Finley
Reported by
LAW ENFORCEMENT
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

A persistent wall cloud produced a brief funnel.

Hail, Nelson

When
June 5, 5:57 PM CST
Where
Nelson County, 5 mi E of Petersburg
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
48.017, -97.900

Hail, Barnes

When
June 5, 6:00 PM CST
Where
Barnes County, 7 mi NNE of Oriska
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.033, -97.800

Funnel Cloud, Ramsey

When
June 5, 6:10 PM CST
Where
Ramsey County, 5 mi N of Brocket
Reported by
LAW ENFORCEMENT
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

A funnel cloud was reported.

Hail, Grand Forks

When
June 5, 6:11 PM CST
Where
Grand Forks County, 3 mi N of Niagara
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
48.050, -97.867

Hail, Cass

When
June 5, 6:15 PM CST
Where
Cass County, 5 mi NNE of Buffalo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.983, -97.500

Hail, Grand Forks

When
June 5, 6:15 PM CST to 6:23 PM CST
Where
Grand Forks County, 5 mi E of Niagara
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.000, -97.767

Hail, Steele

When
June 5, 6:25 PM CST
Where
Steele County, 10 mi E of Hope
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.317, -97.517

Hail, Traill

When
June 5, 6:30 PM CST
Where
Traill County, Clifford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.350, -97.417

Funnel Cloud, Cass

When
June 5, 6:34 PM CST
Where
Cass County, 2 mi W of Casselton
Reported by
STORM CHASER
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

A persistent wall cloud produced a funnel west of Casselton.

Tornado, Ransom

When
June 5, 6:35 PM CST
Where
Ransom County, 8 mi ENE of Sheldon
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
46.633, -97.333

A deputy reported a tornado along the Cass and Ransom county line.

Funnel Cloud, Sargent

When
June 5, 6:35 PM CST
Where
Sargent County, 5 mi N of Cayuga
Reported by
TRAINED SPOTTER
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

A persistent wall cloud and a brief funnel were reported north of Cayuga.

Tornado, Cass

When
June 5, 6:35 PM CST
Where
Cass County, 2 mi WSW of Leonard
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
46.633, -97.283

A deputy reported a tornado along the Cass and Ransom county line.

Hail, Sargent

When
June 5, 6:40 PM CST
Where
Sargent County, 6 mi N of Cayuga
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.150, -97.383

Funnel Cloud, Grand Forks

When
June 5, 6:50 PM CST
Where
Grand Forks County, 2 mi W of Emerado
Reported by
AMATEUR RADIO
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

A persistent wall cloud and funnel were reported.

Hail, Grand Forks

When
June 5, 6:51 PM CST
Where
Grand Forks County, 6 mi NW of Arvilla
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.983, -97.600

Thunderstorm Wind, Cass

When
June 5, 6:55 PM CST
Where
Cass County, 6 mi E of Casselton
Measured
52 kt (60 mph) estimated gust
Reported by
STORM CHASER
Coordinates
46.900, -97.067

Hail, Grand Forks

When
June 5, 7:00 PM CST
Where
Grand Forks County, Grand Forks Afb
Measured
1 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.950, -97.400

Hail, Cass

When
June 5, 7:05 PM CST
Where
Cass County, 2 mi E of Mapleton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.883, -97.000

Hail, Richland

When
June 5, 7:26 PM CST
Where
Richland County, 4 mi SW of Hankinson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.033, -96.967

Thunderstorm Wind, Richland

When
June 5, 7:30 PM CST
Where
Richland County, 4 mi SE of Colfax
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.433, -96.800

Several large tree branches were blown down in shelterbelts along Interstate 29.

Thunderstorm Wind, Grand Forks

When
June 5, 7:32 PM CST
Where
Grand Forks County, 4 mi NNW of Grand Forks
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.967, -97.083

The wind gust was measured by a ND DOT RWIS sensor along Interstate 29.

Funnel Cloud, Richland

When
June 5, 7:32 PM CST
Where
Richland County, 7 mi SW of Hankinson
Reported by
TRAINED SPOTTER
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

A persistent wall cloud and funnel were reported.

Hail, Richland

When
June 5, 7:40 PM CST to 7:50 PM CST
Where
Richland County, 8 mi SSE of Hankinson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.967, -96.833

Tornado, Richland

When
June 5, 7:41 PM CST to 7:46 PM CST
Where
Richland County, 8 mi SSW of Hankinson
Rating
F0
Path length
2 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
45.967, -96.967

The tornado tracked through open fields and pastureland. The tornado occurred near Interstate 29 near the South Dakota border.

Funnel Cloud, Richland

When
June 5, 7:50 PM CST
Where
Richland County, 9 mi SSW of Hankinson
Reported by
TRAINED SPOTTER
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Two weak funnels were viewed from Interstate 29 near the South Dakota border.

Hail, Richland

When
June 5, 8:00 PM CST
Where
Richland County, 11 mi SE of Hankinson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.950, -96.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyThe tornado archive for North Dakota, 2006Warnings in North Dakota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513551, 5513552, 5513553, 5513554, 5513555, 5513556, 5513557, 5513558, 5513559, 5513560, 5513561, 5513562, 5513563, 5513564, 5513565, 5513566, 5513567, 5513568, 5513569, 5513570, 5513571, 5513572, 5513573, 5513574, 5513628, 5513629, 5513630, 5513631, 5513632, 5513633, 5513634, 5513635, 5513636, 5513637, 5513638.